Kids get into a lot of stuff – sometimes they get into grandpa’s medicine. If that medicine is a beta blocker then the kid can be sick. That’s what this edition of PEMBlog Briefs is all about. Beta Blockers fit into the ‘one pill can kill” category, and a small child could have significant cardiac effects from a pill or two.
Just a little bit o’ physiology
Beta blockers competitively antagonize the effects of catecholamines at the b-receptors to blunt the chronotropic and inotropic response to catecholamines. There are multiple types of beta receptors, they include;
- Beta 1 – Inotropy (80% of cardiac receptors)
- Beta 2 – smooth muscle relaxation (20% of cardiac receptors)
- Beta 3 – Lipolysis and thermogenesis (maybe a tiny bit of cardiac receptors)
Selective Beta 1 antagonists
Nonselective Beta 1 and Beta 2 antagonists
Beta 1 and Beta 2 ntagonists with Alpha 1 antagonism
Hypotension, bradycardia, decreased systemic vascular resistance (SVR), and cardiogenic shock are characteristic features of both CCB and beta-blocker ingestions. Hypotension is due to generalized vasodilatation from direct effect on vascular smooth muscle and the negative effect on cardiac pacemaker and contractility. You can also see conduction abnormalities and arrhythmias. Drugs like metoprolol propranolol can cause both bradycardia and wide QRS whereas sotalol also blocks potassium channels and thus can cause QT prolongation as well
Altered mental status is seen in Beta blocker ingestions more commonly than calcium channel blocker ingestions. You can also see seizures, respiratory depression, and non cardiogenic pulmonary edema. Though you’ve heard about it in the past, hypoglycemia occurs less often than you’d think it would. You might also encounter metabolic acidosis, as well as vomiting and abdominal pain which is due to decreased GI motility and stasis of gastric contents.
Focus on the ABCs obviously. You’ll want to give volume (crystalloid) until perfusion normalizes. However, know that in life threatening ingestions volume alone won’t fix things. No inotropic agent has been shown to be superior, but epinephrine would be a good first choice. Always correct electrolyte abnormalities as this will optimize cardiac function. Severe bradycardia with compromised perfusion could be addressed with atropine.
Sodium bicarbonate is the “traditional treatment” for wide complex QRS due to sodium channel blockade. There is no evidence for its use as primary therapy though in Beta Blocker overdose. You might consider it with QRS >120 sec.
Glucagon increases heart rate and cardiac output because it is a pure beta 1 agonist. It does not cause peripheral vasodilation. The initial dose is 50-150 mg/kg. You can re-bolus in 3-5 minutes if necessary. The infusion dose is basically the bolus dose each hour. Certainly there are side effects like nausea, vomiting and hyperglycemia.
Calcium gluconate or Calcium chloride continuous infusions are used in CCB overdose. They may help with inotropy. Note that bolus administration only briefly increases ionized calcium so infusions are needed. The dosing is as follows:
- 6-mL/kg bolus of 10% calcium gluconate (0.2 mL/kg 10% calcium chloride) over 5 to 10 minutes.
- After the bolus, start calcium gluconate infusion at 0.6 to 1.5 mL/kg/hour (0.2–0.5 mL/kg/hour 10% calcium chloride)
- Titrate infusion for improved blood pressure or contractility. Get ionized calcium levels every 30 minutes until it rises to 2x normal – then follow every 2 hours
For Beta Blocker overdoses refractory to the above you should consider Hyperinsulinemic-euglycemic (high-dose insulin) therapy with insulin and glucose infusions. There are no RCTs in human beings. A case series of CCB and Beta Blocker overdoses had an 88% survival rate. This works because of:
- Increased inotropy
- Increased intracellular glucose transport
- Vascular dilatation
Don’t do this without consulting a toxicologist. High-dose insulin is a 1 Unit/kg bolus followed by a 0.5-10 Unit/kg/h continuous infusion. The dextrose infusion is titrated to maintain blood glucose at the upper limits of normal. Adjust the insulin infusion for a goal minimal systolic blood pressure of 100 mm Hg and a minimal heart rate of 50 beats per minute.It can take up to 15-60 minutes to see improvements. You’ll want to check blood glucose (every 30-60 minutes) and serum potassium (hourly) frequently.
GI decontamination may be indicated in severe cases. Activated charcoal may help in long acting/sustained release agents. You can use whole bowel irrigation in these situations as well. remember gastric stasis occurs in Beta Blocker overdoses so pills can sit in the stomach longer.
Other therapies include:
- Cardiac pacing for significant bradycardia and conduction blocks
- Intra-aortic balloon pump
- Exogenous lipid therapy
Jang DH, Spyres MB, Fox L, Manini AF. Toxin-induced cardiovascular failure. Emerg Med Clin N Am. (2014) 79-102.
Kerns W. Management of b-Adrenergic Blocker and Calcium Channel Antagonist Toxicity. Emerg Med Clin N Am. 25 (2007) 309–331.